Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 3:38 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 3:38 PM CDT (20:38 UTC)
- Expired
- Mar 18, 2013, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chilton County, AL, Coosa County, AL
The radar
The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 3:48 PM CDT | HAIL 2.5 | 2 Se Clanton, AL | HAIL OBSERVED BETWEEN 2.25 AND 2.5 INCHES IN DIAMETER NEAR THE WALMART IN CLANTON. |
| Mar 18, 3:50 PM CDT | HAIL 1.75 | 2 E Clanton, AL | JUST SOUTH OF EXIT 212 ON I65. CORRECTED FOR LOCATION AND TIME. |
| Mar 18, 3:51 PM CDT | HAIL 3 | 5 Se Clanton, AL | AT LEAST 3 INCH HAIL REPORTED AT THE STATE EOC. |
| Mar 18, 3:57 PM CDT | HAIL 1.75 | Clanton, AL | EXIT 212 |
| Mar 18, 4:16 PM CDT | HAIL 1 | Rockford, AL | QUARTER SIZE HAIL FELL FOR 5 MINUTES DURING THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 3:16 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS54 KBMX 182038 SVRBMX ALC021-037-182130- /O.NEW.KBMX.SV.W.0036.130318T2038Z-130318T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT MON MAR 18 2013 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHILTON COUNTY IN ALABAMA... CENTRAL COOSA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 430 PM CDT * AT 337 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GAP OF THE MOUNTAIN...OR 5 MILES NORTHEAST OF CLANTON...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... ROCKFORD...KELLYTON...HIGGINS FERRY PARK...DOLLAR...LYLE... MORIAH...BENTLEYVILLE AND HANOVER. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 205 THROUGH 212... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHEASTERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3278 8664 3292 8667 3307 8601 3288 8601 TIME...MOT...LOC 2038Z 257DEG 34KT 3288 8655 $$
1 follow-up statement
970
WWUS54 KBMX 182109
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT MON MAR 18 2013
ALC021-182119-
/O.CAN.KBMX.SV.W.0036.000000T0000Z-130318T2130Z/
CHILTON AL-
409 PM CDT MON MAR 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3288 8601 3281 8645 3282 8646 3286 8645
3290 8642 3293 8640 3297 8634 3307 8601
TIME...MOT...LOC 2109Z 257DEG 34KT 3295 8621
$$
ALC037-182130-
/O.CON.KBMX.SV.W.0036.000000T0000Z-130318T2130Z/
COOSA AL-
409 PM CDT MON MAR 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL COOSA
COUNTY UNTIL 430 PM CDT...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BENTLEYVILLE...OR NEAR ROCKFORD...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
KELLYTON...HANOVER...CREWSVILLE...HIGHWAY 9 AND HIGHWAY 22...
HATCHET...BRADFORD...HISSOP AND RAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3288 8601 3281 8645 3282 8646 3286 8645
3290 8642 3293 8640 3297 8634 3307 8601
TIME...MOT...LOC 2109Z 257DEG 34KT 3295 8621
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:29 PM CDT, 9 minutes earlier.
Area forecast discussion, Mar 18, 3:29 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 329 PM CDT MON MAR 18 2013 .DISCUSSION... ONGOING STORMS WILL GRADUALLY PUSH EASTWARD OUT OF AREA THROUGH THE EVENING. THE REST OF THE 7 DAY FORECAST PERIOD WILL BE LARGELY DOMINATED BY EASTERN STATES TROUGHINESS...KEEPING OUR AREA NEAR OR BELOW SEASONAL TEMPERATURE AVERAGES. THERE IS A POTENTIAL FOR FREEZING TEMPERATURES WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. NEXT GOOD CHANCES OF RAIN WILL COME LATE IN THE WEEK INTO NEXT WEEKEND. /61/ && .AVIATION... 18Z TAF DISCUSSION. THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR THE FIRST 6 TO 8 HOURS. WITH MVFR CIGS BECOMING THINNER AND THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK. THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON. PREVAILING TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH AND EAST THROUGH 00Z. MAY HAVE TO ADJUST A BIT IF THESE SCATTERED STORMS BEGIN POPPING UP AHEAD OF THE LINE. WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS. CLEARING IS LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 42 63 40 60 30 / 100 0 10 10 0 ANNISTON 44 63 41 59 32 / 100 0 10 10 0 BIRMINGHAM 44 64 43 61 32 / 100 0 10 0 0 TUSCALOOSA 45 66 44 63 36 / 70 0 10 0 0 CALERA 46 65 43 62 34 / 100 0 10 10 0 AUBURN 51 67 44 61 35 / 90 0 10 10 0 MONTGOMERY 52 69 46 62 37 / 70 0 10 10 0 TROY 55 70 46 62 37 / 60 0 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON MAR 18 2013 ALZ011>015-017>050-191815- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 108 PM CDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM... FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED WITH THIS TYPE OF AIRMASS. THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Local storm report, Mar 18, 3:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG REMLAP 33.84N 86.61W
03/18/2013 BLOUNT AL EMERGENCY MNGR
TREES DOWN IN TOWN
&&
SUNGERLocal storm report, Mar 18, 3:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 5 W BLOUNTSVILLE 34.10N 86.66W
03/18/2013 CULLMAN AL EMERGENCY MNGR
TREES DOWN ON CR 47 NEAR THE CULLMAN COUNTY LINE.
&&
SUNGERLocal storm report, Mar 18, 3:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 NW BIRMINGHAM 33.56N 86.84W
03/18/2013 E0.88 INCH JEFFERSON AL PUBLIC
IN THE AREA OF MCDONALD CHAPEL.
&&
SUNGERLocal storm report, Mar 18, 3:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 5 W TRUSSVILLE 33.62N 86.67W
03/18/2013 JEFFERSON AL EMERGENCY MNGR
ROOF DAMAGE TO HOME
&&
SUNGERLocal storm report, Mar 18, 3:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG ONEONTA 33.95N 86.47W
03/18/2013 BLOUNT AL FIRE DEPT/RESCUE
STRUCTURAL DAMAGE TO A BUSINESS IN TOWN
&&
SUNGERLocal storm report, Mar 18, 3:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG CLAY 33.70N 86.60W
03/18/2013 JEFFERSON AL AMATEUR RADIO
TREES ON HOUR 2184 SELF CREEK RD CENTER POINT. ADDITIONAL
TREES CLAYTON RD AND OLD SPRINGVILLE RD IN CLAY.
&&
BAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:58 AM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Mar 18, 1:06 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Mar 18, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Mar 18, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Mar 18, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Mar 18, 2:18 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 57 min |
| Mar 18, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 62 min |
| Mar 18, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Mar 18, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 39 min |
| Mar 18, 3:20 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 55 min |
| Mar 18, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 18, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair, Shelby | 56 min |
| Mar 18, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 44 min |
| Mar 18, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 66 min |
| Mar 18, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Talladega | 59 min |
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 66 min |
| Mar 18, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 63 min |
| Mar 18, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| Mar 18, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 57 min |
| Mar 18, 4:24 PM CDT | Special Weather Statement | BMX | Russell | 36 min |
| Mar 18, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 55 min |
| Mar 18, 4:43 PM CDT | Special Weather Statement | BMX | Dallas, Marengo, Perry | 62 min |
| Mar 18, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry, Sumter | 56 min |
| Mar 18, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 62 min |
| Mar 18, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 40 min |
| Mar 18, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 57 min |
| Mar 18, 5:30 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 60 min |
| Mar 18, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 58 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 52 min |
| Mar 18, 6:11 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 49 min |
| Mar 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 15 min |
| Mar 18, 6:21 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Pike, Russell | 54 min |
| Mar 18, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.